“In an essay titled “A View From the Front Line,” Jencks described her experience with cancer as like being woken up mid-flight on a jumbo jet and then thrown out with a parachute into a foreign landscape without a map:
“There you are, the future patient, quietly progressing with other passengers toward a distant destination when, astonishingly (Why me?) a large hole opens in the floor next to you. People in white coats appear, help you into a parachute and — no time to think — out you go.
“You descend. You hit the ground…But where is the enemy? What is the enemy? What is it up to?…No road. No compass. No map. No training. Is there something you should know and don’t?
“The white coats are far, far away, strapping others into their parachutes. Occasionally they wave but, even if you ask them, they don’t know the answers. They are up there in the jumbo, involved with parachutes, not map-making.”
Siddhartha Mukherjee, The Emperor of All Maladies
I had a meeting with my favorite white coat, Dr. Andy Pippas, yesterday afternoon. After a couple of times waking up from a sound sleep with a splitting headache and the sensation that I’m seeing my blood pulsing in my field of vision and the steady, precipitous dropping of my weight — I realized I might have a problem. The results of my weigh in this morning showed I have now officially lost 100 pounds. Vomiting has become an almost daily occurrence. My cancer drug, Votrient, is whittling the list of foods I can eat down like a runaway buzz saw. The most pressing issue is that my blood pressure has decided to hop onto the front car of the roller coaster and it is click, click, clicking upward. WTF!
My white coat pointed his finger at me.
He really didn’t, but that steady, Greek (……a guess) gaze through those ultra cool glasses Dr. Pippas wears as he said, “Mike, you’ve got to stop taking Votrient immediately. You need to stop for two weeks, beginning today. Your body needs to reset. Then we’ll see.” He went on to tell me that most who take this drug get about six or seven months of a reprieve from their marching kidney cancer. I have been taking the drug for almost 15 months and my body is telling me that it needs a break.
Think: 2″ thick USDA prime ribeye steak.
I did. Almost my very first thought.
My last scans were clear. The adrenal tumor is gone. But, the ground that has been gained has been paid for with muscle tissue, nausea and fatigue.
Jill is a stunning soldier and I love her.
That was six days ago. I have discontinued taking the Votrient, despite it keeping me alive and despite the fact that the medication has shrunk my adrenal gland tumor completely! Don’t think I am doing this without some extreme concern. It isn’t easy to ignore a medication that didn’t “bring me to the dance,” but damn sure has kept me alive and healthy enough to be at the dance within earshot of the jukebox! So, yes, I am beginning to feel better. Yes, I am throwing up less and diarrhea is less of an issue than it was a little over a week ago. But, at what cost? Am I opening the door for the cancer to rekindle and mount another assault on my body? Unfortunately, I don’t know the answer to these questions and neither does anyone else. So, we’re going to mind my favorite white coat and lay off the Votrient for a total of two weeks. Then I’ll be back in Dr. Pippas’ office asking some questions about what we do next.
Meanwhile, I still can’t fathom eating that steak. I still can’t eat much of anything and according to my friends, “I’m the perfect look for that guy in a Viagra commercial.” I’m thin, I’m white haired and doggone it, I must look like I suffer from erectile dysfunction and already exploring what are risks of using a penis pump on myself.